Nebraska, 2021

Winter Weather in Nebraska, January 14, 2021

January 14, 2021 · NWS CYS · 2 events in 2 counties and zones

Snow squall conditions were measured by the Kimball and Sidney Airport sensors with area Nebraska Department of Roads webcams capturing the deteriorating conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Snow squall conditions were measured by the Kimball and Sidney Airport sensors with area Nebraska Department of Roads webcams capturing the deteriorating conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 14, 10:50 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 14, 10:50 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 AM MST Thu Jan 14 2021

.UPDATE...
Issued at 1050 AM MST Thu Jan 14 2021

Radar reflectivities indicate a band of snow moving southeast from
northeastern Wyoming towards the Nebraska Panhandle. Went ahead
and slightly adjusted POPs from Converse County through the
southern Panhandle.

&&

.SHORT TERM...(Today through Friday night)
Issued at 400 AM MST Thu Jan 14 2021

Potent upper level trough was moving east into the Northern/Central
Plains. Strong cold front accompanied by a band of snow and wind
gusts of 60 to 90 mph was moving through Northeast CO. Skies have
cleared, except for lingering low/mid clouds over the higher terrain.
Winds decreased since the frontal passage, but were gusting 40 to 50
mph across the high plains.

Strong winds will continue to be the forecast concern through the
next 24 to 36 hours for much of southeast WY and the NE Panhandle.
Despite lowering 700/850mb CAG-CPR/CAG-BRX gradients today, subsidence
and 65 to 75kt low level northwesterly winds will produce periods of
high winds for areas along and east of the Laramie Range. Winds will
subside this evening across all but the South Laramie Range and
Foothills, and remain strong across western NE. Patchy blowing snow
will continue to produce slick spots on area roadways through tonight
across portions of southeast WY. Dry conditions are forecast through
Friday with cooler than normal temperatures (highs in the 20s and
30s). A Pacific upper level disturbance will approach the CWA from
the northwest friday night with scattered orographic snow showers
developing over the southern WY mountains.

.LONG TERM...(Saturday through Wednesday)
Issued at 400 AM MST Thu Jan 14 2021

Short wave trough will track southeast across WY Saturday and amplify
into a deeper system over the eastern Plains and Midwest Sunday.
Scattered snow showers west of I-25 Saturday morning will taper off
in the afternoon. A couple inches of snow will fall over the
Snowy/Sierra Madres. Dry conditions return Sunday with the passage
of a short wave ridge, followed by another trough Monday where
energy splits with the northern stream wave quickly exiting to the
east Monday evening. Scattered snow showers will accompany the trough
and cold front Sunday night through Monday night. A broader trough
settles south into the north central CONUS Wednesday. Showers associated
with this system will mainly affect areas west of I-25. Temperatures
during the long term will average slightly below seasonal normals.
It will be breezy to windy most days, with a brief period of stronger
winds possible for wind-prone areas Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1031 AM MST Thu Jan 14 2021

Windy forecast remains on tap for all terminals through the
afternoon and evening as area wide High Wind Warnings remain in
effect. Some diminishment in winds across Wyoming later tonight.
Some light snowfall possible later this afternoon across Niobrara,
Converse and Goshen Counties with lower CIGS possible in those
bands. Please see High Wind Warning for additional details.

&&

.FIRE WEATHER...
Issued at 400 AM MST Thu Jan 14 2021

Fire weather concerns will be minimal the next several days. A strong
cold front moved through the region Wednesday evening. In the wake of
the frontal passage, strong northwest winds will continue into Friday
morning with gusts of 60 to 70 mph. A couple of upper level weather
disturbances will produce scattered snow showers Saturday and Monday.
Daily temperatures will average near seasonal normals and minimum
humidities will be non-critical.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-102-
     106>108-110-115-118-119.

     High Wind Warning until 9 AM MST Friday for WYZ116-117.

NE...High Wind Warning until 11 AM MST Friday for NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...MD
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 14, 5:00 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
500 AM MST Thu Jan 14 2021

WYZ101>103-106>108-110-115-118-119-151200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-Central Laramie County-East Laramie County-
500 AM MST Thu Jan 14 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong northwest winds will develop early this morning and
persist through late afternoon. Gusts of 60 to 70 mph are
expected. High Wind Warnings remain in effect until 5 PM MST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are requested to report sustained winds of 40 mph or
higher and peak gusts exceeding 58 mph to the Cheyenne National
Weather Service.

WYZ116-117-151200-
South Laramie Range-South Laramie Range Foothills-
500 AM MST Thu Jan 14 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong northwest winds will develop early this morning and
persist through tonight. Gusts of 60 to 70 mph are expected.
High Wind Warnings remain in effect through early Friday
morning. Patchy blowing snow will create slick spots on area
roadways.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong northwest winds will continue through early Friday
morning.

.Spotter information statement...

Spotters are requested to report sustained winds of 40 mph or
higher and peak gusts exceeding 58 mph to the Cheyenne National
Weather Service.

WYZ104-105-109-111>114-151200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
500 AM MST Thu Jan 14 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty northwest winds of 35 to 55 mph are expected today. Patchy
blowing snow will create slick spots on area roadways.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered snow showers are forecast Saturday and Monday. Snow
accumulations up to a few inches are expected over the mountains.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-151200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
500 AM MST Thu Jan 14 2021

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Strong northwest winds will develop early this morning and
persist through tonight. Gusts of 55 to 65 mph are expected.
A High Wind Warning remains in effect through Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong northwest winds will continue through Friday morning.

.Spotter information statement...

Spotters are requested to report sustained winds of 40 mph or
higher and peak gusts exceeding 58 mph to the Cheyenne National
Weather Service.

In the hours before

Local storm report, Jan 14, 11:26 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1126 AM MST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     NON-TSTM WND GST 5 SE ALLIANCE           42.05N 102.80W
01/14/2021  M58 MPH          BOX BUTTE          NE   ASOS

            ASOS STATION KAIA ALLIANCE AIRPORT.

&&

WM
Local storm report, Jan 14, 11:28 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 ESE BUFORD            41.08N 105.25W
01/14/2021  M0.9 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-23 WARREN AFB 20.6
            WSW.

0700 AM     SNOW             ELK MOUNTAIN            41.68N 106.42W
01/14/2021  M0.5 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
            SW.

0700 AM     SNOW             1 N LARAMIE             41.32N 105.58W
01/14/2021  M0.7 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-177 LARAMIE 0.8 N.

0700 AM     SNOW             2 ESE LARAMIE           41.29N 105.54W
01/14/2021  M1.1 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-171 LARAMIE 2.5 ESE.

0600 AM     SNOW             15 S BUSHNELL           41.01N 103.88W
01/14/2021  M1.0 INCH        KIMBALL            NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION BSSN1 14.5 NE PAWNEE
            BUTTES.

0700 AM     SNOW             1 WNW GURLEY            41.33N 102.99W
01/14/2021  M0.5 INCH        CHEYENNE           NE   COCORAHS

            COCORAHS STATION CHEY019 GURLEY 1.3 W.

&&

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Kimball

When
January 14, 1:03 PM MST to 1:56 PM MST
Where
Kimball forecast zone
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Snow squall conditions were reported at the Kimball Airport with visibility dropping to quarter of a mile and wind gusts up to 39 mph.

Winter Weather, Cheyenne

When
January 14, 1:03 PM MST to 1:56 PM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Snow squall conditions measured at Sidney Airport with quarter mile visibility and wind gusts up to 48 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931958, 931959.